Bronchospasm appears as the feature of asthma, chronic bronchitis, anaphylaxis, as a possible side-effect of the drug Pilocarpine (which is used to treat illness resulting from the ingestion of deadly nightshade as well as other things) and also as a side effect for Beta Blockers (used to treat hypertension). The overactivity of the bronchioles' muscle is a result of exposure to a stimulus which under normal circumstances would cause little or no response. The resulting constriction and inflammation causes a narrowing of the airways and an increase in mucous production; this reduces the amount of oxygen that is available to the individual causing breathlessness, coughing and hypoxia.
Bronchospasm is a serious potential complication of placing a breathing tube during general anesthesia. When the airways spasm or constrict in response to the irritating stimulus of the breathing tube, it is difficult to maintain the airway and the patient can become apneic.